This essay explores acute confusion in elderly hospital patients. It was found that a high proportion of hospitalised elders develop acute confusion, with some studies indicating incidence levels may be as high as 50% (Inouye 2000). Elders that develop acute confusion, or delirium, have longer hospital stays, increased mortality, and are less likely to resume independent life in the community than their non-confused counterparts (Inouye 2000, Aditya & Sharma 2003).
Elements that contribute to the development of delirium in elders were next examined to find that elders accumulate a number of predisposing factors through the ageing process. They have reduced physical reserves, more chronic illnesses, and are often prescribed multiple drugs for their conditions; all of which make them more vulnerable to minor precipitating events. Precipitating events that can induce delirium in the elderly may not cause delirium in younger, more hardy individuals. Infection, dehydration, hypoxia, pain, sleep deprivation or additional medications have all been described as possible precipitating factors.
Considering that delirium often heralds adverse outcomes for the elderly, it was interesting to note that this condition is rarely diagnosed or adequately managed. Attitudes of health care staff were examined to understand why this neglect occurs. Lastly, preventative measures and management recommendations were briefly reviewed. Acute confusion and the elderly patient Acute confusion is defined as “…a state of transient brain dysfunction that has an acute onset, brief duration, and fluctuating course” (Mentes, Culp, Maas, & Rantz 1999:96).
Neelon and Champagne (cited in Mentes et al. 1999:96) further describe acute confusion as: … a spectrum of nonadaptive psychophysiologic responses characterized by disordered cognition (which includes alterations in perception, thinking, and memory); dysfunction of the reticular activating system (which influences both patient attention and wakefulness); and dysfunction of the autonomic nervous system (which influences both psychomotor and regulatory functions).
Acute confusion, also called delirium, is common in elderly hospitalised patients where it results in longer hospital stays and increased mortality (Inouye 2000). In addition, elders that develop delirium in hospital are more likely to be released into nursing homes rather than back into the community (Aditya & Sharma 2003). The introduction of better prevention, detection, and management strategies for acute confusion should improve outcomes for elderly patients. Causes of acute confusion in elderly hospital patients Elders are thought to have an increased risk for developing acute confusion due to their
reduced physical reserves, prevalence of chronic illness, reduced neural function (which may involve pre-existing cognitive impairment), and polypharmacy (Mentes et al. 1999). Inouye (2000) identified delirium as a complex and multifactorial process involving an interrelationship between precipitating factors superimposed on a vulnerable host. According to this researcher (Inouye 2000), even relatively benign insults can result in delirium if the patient is elderly and compromised through the ageing process. The significance of this model is the suggestion that multiple predisposing and precipitating factors for delirium may need to be addressed before symptoms will abate (Inouye 2000). Effective treatment may be difficult to achieve as it could depend on multiple diagnoses and interventions.
The American Psychiatric Association, or APA (1999) note that there are a number of serious and often treatable medical conditions that must be considered when patients display symptoms of acute confusion. Medical conditions that warrant investigation include (APA 1999): central nervous system disorders, such as head trauma, seizures or hypertensive encephalopathy; metabolic disorders,such as renal failure, hepatic failure, anaemia, hypoxia, hypoglycaemia, thiamine deficiency, fluid or electrolyte imbalance, or acid-base imbalance; cardiopulmonary disorders, including myocardial infarction, congestive heart failure, cardiac arrhythmia, shock, or respiratory failure; or systemic illnesses, such as infection, neoplasm, severe trauma, sensory deprivation, or temperature regulation problems.
Diagnosis of a medical etiology for delirium will depend on physical examination, accurate histories from patients and family members, previous medical records, and laboratory results. Commenting on treatable medical conditions that may precipitate delirium in the elderly, Inouye (2000) notes that electrolyte imbalances, particularly hyponatremia or hypercalcemia are important triggers that should be investigated. Likewise, hypoxia and hypercarbia can lead to delirium that may be difficult to diagnose (Inouye 2000). Oxygen saturation monitors may not give an adequate picture if red blood cell or haemoglobin concentrations are low.
Diagnosing respiratory failure can be confounded further because older patients may fail to show typical signs and symptoms such as dyspnoea or tachypnoea. Arterial blood gas determinations should help eliminate or confirm respiratory causes of delirium (Inouye 2000). Also, elders frequently present with delirium in response to myocardial infarction or congestive heart failure rather than the more common symptoms of shortness of breath or chest pain delirium (Inouye 2000). Infection in elders is thought to be an important precipitating factor for delirium, especially infections of the urinary or respiratory tracts (Foreman & Zane 1996). Infections are easy to overlook in elderly delirious patients because they seldom show elevated temperatures or normal leucocyte responses (Inouye 2000).
The APA (1999) note that substance use or withdrawal is a frequent cause of delirium for all patients. The duration of drug induced delirium will vary according to the half-life of the drug ingested and according to the the patient’s ability to store, metabolise and clear the drug (APA 1999). Underlying vulnerabilities are thought to predispose elders to drug induced delirium as reduced hepatic and renal function from ageing will slow the metabolism and excretion of drugs (Barker 1999). Altered circulation with age may result in drugs being preferentially shunted to the brain or other organs where they may cause toxic reactions at lower concentrations compared to younger cohorts (Baker 1999). Also, the possibility of drug interactions is increased as elders are often prescribed multiple drugs to counteract the effects of chronic illnesses (McMurray 2002).
Polypharmacy, or the taking of three or more drugs (McMurray 2002), greatly increases the chance of adverse drug reactions. Ali (cited in Baker 1999) studied the potential for adverse drug reactions to find that when taking two drugs, the chance of adverse reactions was 6%. The potential for adverse reactions rises to 50% when patients take five drugs and 100% when 8 or more medications are taken together (Ali, cited in Baker 1999). The onset of delirium from substance intoxication may arise within minutes to hours for such drugs as cocaine or hallucinogens, or may develop after several days with other drugs like alcohol or barbiturates (APA 1999).
The APA (1999) list three classes of substances that may cause delirium, including: substances of abuse, such as alcohol, amphetamines, cannabis, and hallucinogens; medications, such as anaesthetics, analgesics, antihistamines, antiasthmatic medications, antimictobials, antiparkinsonian drugs, corticosteroids, lithium and psychotropic medications, narcotics, muscle relaxants and immunosuppressive agents; and toxins, such as organophosphate insecticides, carbon monoxide and carbon dioxide, and volatile substances such as fuel or organic solvents.
From this extensive list, it is obvious that complete histories need to be taken from elders and significant others to ascertain which prescribed or over-the-counter medications are being taken. Inouye (2000) warns that drug and alcohol withdrawal are notable and often unsuspected causes of delirium in the elderly. So, it may be as important to find out what elders have stopped taking, as well as what they are taking.